Facebook share
LinkedIn share
Google plus share
Twitter plus share
Give Advice
Ask For Advice
Results 1 to 4 of 4

Thread: Birth Control and Depressive Thoughts

  1. #1
    Gold Member WombatShadow's Avatar
    Join Date
    Mar 2017
    Posts
    549
    Gender
    Female

    Birth Control and Depressive Thoughts

    Sorry, this is long, but I want to document these thoughts before I end up forgetting them again (and see if I can get any advice!).

    I was cleaning out bookmarks on my computer this morning and found an old comment that I had posted in about some issues I was facing with my new birth control. I'd completely forgotten about this post (I made it during a short break during grad school and promptly lost any free time/free brainspace). Anyhow, it sort of hit me like a sack of bricks.

    • I was feeling really anxious
    • My moodswings were off the charts
    • I suddenly felt unnattractive and fat and just gross in general
    • I was tired all the time

    The respondents told me that it was normal to have moodiness and whatnot for a few weeks or months after starting the Nuvaring, and I remember just nodding and moving on with life. After all, it was nowhere near as bad as my previous birth control attempts, and I figured the anxiety and moodiness were just residual emotions from grad school. I figured they'd go away eventually, and then it'd be smooth sailing. And so, I completely drove the thoughts of Nuvaring=negative side effects out of my mind.

    The problem? The side effects never actually faded. I got so used to feeling bedraggled and gross and unhappy that it became my normal. Even in recent posts on here, I chalked up my depression and clinginess solely to my new job and my new living situation. I became waaay more codependent than I ever had been before, and if I didn't get the validation I felt owed from my loved ones I fell into a funk and lashed out with anger or tears. Example One: My boyfriend made a joke about some show with a "larger than life" character; I thought he was calling me fat and started crying (and everything he said to defend himself and comfort me made it worse for about an hour). Example 2: I was signing the lease on my first apartment the day after my parents got home from vacation, and my mother didn't immediately tell me how much she would miss me upon her return home; I sulked and groused and ended up crying because I thought she wouldn't miss me/was glad to see me go (couldn't be further from the truth, which the logical side of me knew quite well). Neither of those situations represents who I am. I've always been a little sensitive, but logical enough that I knew when to be offended and how to control my emotions.

    It wasn't until today that I realized all of this can be traced back to the Nuvaring. I've been so stressed out since my breakup that I forgot to put in a new ring last week, so I had two weeks off instead of one. And last week, I began to feel so much better about life in general, better than I had in months. My teaching was suddenly A+ quality (and my students were responding in kind), the rest of my work was awesome (and so very productive!), I was reaching out to friends more than usual, I picked back up my writing...I even began to feel more optimistic about life after the breakup, whether or not I get my ex back as a lover. It was like the sun had come out and begun to heal me, and I began to catch up on all the chores I had neglected. Laundry, vacuuming, dusting, and eventually dishes and fridge-cleaning. I found my unused Nuvaring in there, realized I forgot to put it in, and of course did so immediately.

    That was Sunday. By Monday evening I was super tired, but figured it was because I'd been so busy on Sunday. I couldn't even drum up the energy to be excited about my role in an upcoming musical, which I had been so excited about. Yesterday, I was lethargic to the point of basically putting my class to sleep. My lecture was boring, I kept mixing up words, and I did nothing but loaf around on the computer after my class was over. I even went over to a friend's house last night, but I could barely pretend to be excited about hanging out with her or talking about her new boyfriend. I was so tired when I got home, but then I laid awake half the night ruminating on how awful everything was. "I'll never get him back. Life is barely worth it if I don't get him back. It's all pointless." Scary, scary thoughts. It was the exact opposite of last week. I even made a post ( ) because I was suddenly afraid that I wouldn't know what to say to my ex when we met up again later this week, despite having been feeling fine about it just a few days ago.

    I realized this morning when I stumbled upon that old post: it was the Nuvaring. A little more than one day with it back in, and all of those dark clouds were roiling around in my head and my heart again.

    Has anyone else experienced this on hormonal birth control? What should I do? I'm seriously considering just yanking it out, because I miss the old me so much (and I suspect my ex misses her, too, though that's far from my primary concern at this point) and because these dark thoughts are scaring me to pieces. I did try calling my doctor, but she's out for the week. I'm not in danger of hurting myself physically, but my work and basically all other aspects of my life are suffering. Students have stopped and told me I look like crap, I missed two deadlines yesterday, and in general my motivation on literally everything has plummeted. I feel like I'm going crazy, and I'm like 99% sure this is because of the Nuvaring.

    Help?

  2. #2
    Platinum Member Wiseman2's Avatar
    Join Date
    Apr 2016
    Location
    Cloud Nine
    Posts
    32,405
    Gender
    Male
    Definitely consult your doctor about trying something else of there are this many side effects/bad reactions.

  3. #3
    Platinum Member
    Join Date
    Apr 2004
    Age
    33
    Posts
    1,335
    Gender
    Female
    You probably need a lower dose of hormones or a non hormonal form of birth control (such as an IUD). I would highly recommend not using hormonal birth control if this is happening to you. It's just not worth the lower quality of life.

    I actually use what is called the Natural Family Planning method that when used correctly is 99% effective. Basically you just become very aware of your body's cycle and take your temperature so you know when you are ovulating and therefore at risk of getting pregnant (which is actually a very slim window during the month). This may or may not be for you, it requires you to be very in touch with your body and pay close attention to the signs of ovulation. Once you get it down it's very obvious when you are at risk of getting pregnant and you abstain from sex during that time (only a few days per month). I use an app called Period Tracker to track my cycle.

    Otherwise there are low hormone birth control options, the copper IUD which is no hormones or just good old fashioned condoms. All of which are very effective. I personally do not believe in taking unnecessary medication which is why I have opted for the NFP method (I'm in a committed relationship and we have both been tested, otherwise I would use condoms). I used to take hormonal birth control when I was younger and like you I was terrible unhappy and it actually made sex painful for me to the point where I couldn't even do it, which defeats the purpose of using BC at all.

    There are many options to prevent pregnancy and be happy. I would suggest looking into them so your quality of life improves.

  4. #4
    Gold Member WombatShadow's Avatar
    Join Date
    Mar 2017
    Posts
    549
    Gender
    Female
    @Iggy, the main issue I'm concerned with re HBC is that I wasn't necessarily on it to prevent pregnancy. I have extremely bad cycles (long and very heavy) and a lot of cramping, and my doctor was worried about a hormone level that was too high. However, the hormone turns out to still be high after more than a year on the ring, so I'm not sure that should count at this point. I am still concerned about my periods, but I think I'd rather be borderline anemic than craycray.

    Yet another side to the conundrum is that my ex (who I am still holding out some hope on) is terrified of getting me pregnant. Like, no intercourse unless there are two forms of birth control at play + pulling out. His sister got pregnant out of wedlock and created so much drama in the family as a result (though of course, her now-husband is a high school dropout who can't hold down a job, but still, it scarred my ex a bit).

    As it is, I have taken out the ring as an experiment and will see what's going on.

  5.  


Give Advice
Ask For Advice

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •